A medication bottle with pills tumbling out. Some of the pills represent side effects. moon face, hunger, and eye twitch.

The Prednisone Burst

Prednisone is my RA’s life-long friend. I have taken a low dose every day since my diagnosis in 2010. Because of this, I usually have free reign to bounce between my lowest possible dose and about 11 or 12mg without my doctor’s approval.

I change my dose based on my daily symptoms. I try to keep it low so that I don’t experience the side effects since I am pretty sensitive to the medication.

Occasionally, I have increased (with my doctor’s permission) all the way to 15mg when I have a spell of full-time work or very active disease symptoms. But, that has been my limit (thankfully!).

Starting a new RA medication

In January 2021, I started Rinvoq and stopped the Orencia. As February wore on, the Orencia flushed out of my system while I waited for the Rinvoq to build up. It didn’t.

A sudden change in my symptoms

I began to lose dexterity in my fingers. I even got stuck on the floor at the pharmacy because I could not stand up! It wasn’t a gradual decline either. All of a sudden, my disease popped through the door, with luggage, and moved in.

My rheumatologist was not amused. He restarted me on the Orencia and stopped the Rinvoq immediately. In addition, he prescribed a quick burst of prednisone to kick this guy outta there. I took 30mg for one day, 25 the next, then 20 the following day.

He then kept me on 20mg until I sat down for my first infusion (which was about 7 days or so). I ended up staying on the 20 for a few days after that; I think, 10 days in total.

As someone who has never been above 15mg, I was a little shocked. My rheumatologist knew I was sensitive to the medication and he would never recommend such a high dose (for me, at least) unless it was 150 percent necessary.

Things must have been B-A-D. I felt really lousy so I wholeheartedly agreed with the prescription changed and downed the extra pills.

How I felt with an increased prednisone dosage

I experience side effects pretty readily with prednisone, so I anticipated the gamut of them but on...well, steroids. I was mildly surprised that I did not experience side effects like I was expecting.

No mood change

First, my mood did not change. Usually, when I up the prednisone, I am way more impatient. It didn’t happen this time! In fact, I felt the same through the full two weeks (10 days + a few for tapering down). I did not feel hyper or anxious. I felt normal.

I didn't have my typical insomnia

Speaking about hyper, I usually get wicked insomnia when on higher doses of corticosteroids. None of that. I think I felt so terrible and was already so fatigued that not even a medication could counteract it. I slept soundly.

Increased hunger and moon face

There was one side effect I expected but it didn’t kick in immediately. I was RAVENOUS. I ate all the things and experienced the moon face.

If you are unfamiliar, ‘moon face’ is the term when you experience bloating in your face from steroid use. My cheeks were so full. I looked like a wee baby again!

A notable persistent eye twitch

There was one side effect that was especially notable, though. I had a mad eye twitch. My eyes were not more dry than usual or anything. It was just a persistent eye twitch that lasted the first three days of the bump (recall: 30mg-25mg-20mg the first three days).

This was probably the most annoying side effect because it was a constant perpetual eye twitch for three days straight. I knew that steroids could affect the eyes.

My ophthalmologist recommended getting checked every time I was on a prolonged dose just to make sure the pressure was okay. I did and it was. Great!

Side effects went a away with a lower dose

Thankfully, when I did lower the dose the twitch went away; actually, all of the side effects did. The moon face dissipated quickly since I spend a fair amount of time walking the dogs.

All in all, the prednisone burst was not as bad as I expected. I tried to lower as much as possible. I am currently hovering at 11/12mg, which is to be expected. I am still on my loading doses of Orencia and won’t feel absolutely fantastic for another few weeks.

Have you ever had to bump up the prednisone suddenly? How was your experience? LMK in the comments!

By providing your email address, you are agreeing to our privacy policy. We never sell or share your email address.

This article represents the opinions, thoughts, and experiences of the author; none of this content has been paid for by any advertiser. The RheumatoidArthritis.net team does not recommend or endorse any products or treatments discussed herein. Learn more about how we maintain editorial integrity here.

Join the conversation

or create an account to comment.